Advertisement

 

 

Myocarditis Rare Side Effect of Immune Checkpoint Inhibitors

Myocarditis Rare Side Effect of Immune Checkpoint Inhibitors
Advertisement

FRIDAY, April 6, 2018 (HealthDay News) — Myocarditis in patients treated with immune checkpoint inhibitors (ICIs) may be more common than previously thought, according to a study published online March 19 in the Journal of the American College of Cardiology.

Syed S. Mahmood, M.D., M.P.H., from the New York-Presbyterian Hospital in New York City, and colleagues used data from an eight-site registry of 35 patients with ICI-associated myocarditis (November 2013 to July 2017). Medical records were used to understand the presentation and clinical course of ICI-associated myocarditis.

The researchers found that the prevalence of myocarditis was 1.14 percent, with a median time of onset of 34 days after starting ICIs. Case characteristics included an average age of 65 years, 29 percent female, and 54 percent had no other immune-related side effects. Combination ICI (P < 0.001) and diabetes (P = 0.01) were more common in cases, compared to controls. Major adverse cardiac events (MACE) developed in 46 percent of patients over 102 days of median follow-up. The risk of MACE was elevated four-fold with troponin T ≥1.5 ng/mL (hazard ratio 4.0; P = 0.003).

“Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses,” the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

Copyright © 2018 HealthDay. All rights reserved.
healthday

Submit a Comment

Your email address will not be published. Required fields are marked *

two × 1 =

[ HIDE/SHOW ]